Kansas, 2018

Hail in Kansas, July 25, 2018

July 25, 2018 · NWS GID · 2 events in 1 county or zone

Low-end severe hail occurred over western Rooks county late on this Wednesday afternoon. A couple isolated thunderstorms formed early in the afternoon over south central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Low-end severe hail occurred over western Rooks county late on this Wednesday afternoon. A couple isolated thunderstorms formed early in the afternoon over south central Nebraska. By 3 PM CST, the storms near McCook began crossing into north central Kansas. By 4 PM, a strong storm had developed over Norton county. That storm became severe as it moved southeast through eastern Graham county. The storm remained primarily over Graham county, but its core was close enough to the Rooks county line that quarter size hail fell in the town of Damar.

The storm and the others nearby formed between a stationary front across northern Kansas and an approaching cold front dropping south through Nebraska. The upper-levels were characterized by west-northwest flow. A subtropical high was over the Desert Southwest with a ridge up to Oregon and Washington, and a trough over the Appalachians. An upper low was over Ontario with a shortwave trough progressing from the Northern Plains into the Upper Midwest. Temperatures ahead of the storm were in the upper 80s, with dewpoints in the middle 60s. Combined with mid-level lapse rates around 7 C/km, this resulted in MLCAPE near 2000 J/kg. Deep layer shear was around 50 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 25, 3:02 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 25, 3:02 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
402 PM CDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 357 PM CDT Wed Jul 25 2018

Focus is on thunderstorms and potential for severe weather the
remainder of the day into tonight.

Patternwise, our region is in between an upper ridge of high
pressure across the southwest CONUS and a strong summer upper low
pressure system translating through Ontario. This places the Central
Plain in a northwest flow regime, and a shortwave trough translating
around the upper low through the Upper Midwest region was sending a
cold front south through the plains today. The cold front has
reached central Nebraska, residing near I80 at this time, and is
forecast to reach the Neb/KS stateline toward 00Z Thurs and cross
north central Kansas in the evening.

Storms have been around all day in our area, and the ongoing
convection has resulted in widespread cloud cover much of the
day, with Kansas seeing insolation the longest. Skies have begun
to clear north to south as the morning complex of storms shifts
south into far southern Nebraska and Kansas. The storms have
produced several outflow boundaries with a distinct boundary
evident on both radar and satellite across our far south KS
counties. New storm development heading into tonight is expected
to focus on the many boundaries (outflow, differential heating and
the cold front). Cannot rule out strong to severe storms from
where the cold front is at present (near I80) and areas to the
south (until the cold front moves through). Instability today is
near 2000 j/kg in our southern zones while effective shear remains
high around 40kts. In this environment, the storms will be capable
of producing large hail of golf ball size and damaging winds in
excessive of 60 mph. North central Kansas could a several rounds
of storms, along the cold front in the evening along with new
development aided by a subtle low level jet tonight.

On Thursday, models continue to indicate the potential for isolated
to scattered convection Thursday afternoon with development along
the high plains, reaching areas mainly north of I80 with a
progressing jet streak and disturbance. In a pattern change more
under the influence of the aforementioned eastern trough,
temperatures will trend cooler with highs in the 70s/low 80s,
several degrees below normal for this time of year when readings
average in the upper 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 357 PM CDT Wed Jul 25 2018

The most notable part of the extended forecast is a prolonged
stretch of below normal temperatures. The cooler weather arrives by
Thursday and lasts several days, under the influence of a long
wave upper trough encompassing areas from the plains to the Ohio
Valley region and northeast CONUS. Intermittent chances for storms
exist in our cooler northwest flow regime, with the strongest
signal for rain/storms ramping up on Friday with a potential MCS
development providing decent chances for widespread rain Friday
night into Saturday morning. Additional rain/storm chances exist
through the weekend, but is more dependent upon how far east high
plains convection extends.

The forecast trends drier Monday through Wednesday and we gradually
see rising heights next week as the eastern trough slowly departs,
allowing for height rises as the western upper ridge begins to
rebuild northeast over the Rockies towards the plains. Temperatures
will begin to moderate closer to normal by Wednesday and while
the forecast dry at this time, would not be surprised to see small
chances for precip return in the warm air advection regime.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1230 PM CDT Wed Jul 25 2018

VFR conditions at both TAF sites. Thunderstorms remain in the
vicinity at GRI through 03z, and at EAR through 09z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...NWS Omaha
Hazardous weather outlook, Jul 25, 4:51 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
551 PM CDT Wed Jul 25 2018

NEZ039>041-046>049-060>064-072>077-082>087-261200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
551 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for all of south central
Nebraska.

.DAY ONE...This evening and tonight.

There are at least small chances for thunderstorms, especially for
counties south of Interstate 80, and with the overall-highest
chances near the Kansas border. Although the risk for severe
storms appears low for most of the area, a few strong to perhaps
marginally severe storms cannot be ruled out, especially in
counties near the Kansas border. The main hazards with any
stronger storms will be hail up to quarter size, wind gusts to
around 50 MPH and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be periodic chances for thunderstorms across portions
of the outlook area Thursday into Monday, with best chances for
more widespread thunderstorms being Friday afternoon into
Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, but any
reports of hail or wind gusts in excess of 50 MPH would be
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-261200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
551 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of north central
Kansas.

.DAY ONE...This evening and tonight.

There is a chance for a few severe thunderstorms this evening,
especially within Rooks, Phillips, Smith and Osborne counties,
where a Severe Thunderstorm Watch is in effect until 1 AM. The
main hazards with any stronger storms will be hail up to ping pong
ball size, wind gusts to around 60 MPH, and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be periodic chances for thunderstorms across portions
of the outlook area Thursday into Monday, with best chances for
more widespread thunderstorms being Friday afternoon into
Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in portions of the
north central Kansas area.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jul 25, 1:05 PM CST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service HASTINGS NEBRASKA
Issued by National Weather Service Omaha/Valley Nebraska
205 PM CDT WED JUL 25 2018

NEZ082-251930-
Furnas NE-
205 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FURNAS COUNTY UNTIL
230 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm west
of Cambridge, or 21 miles east of McCook, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cambridge and Wilsonville.

LAT...LON 4035 10012 4024 9995 4007 10014 4014 10020
      4035 10020
TIME...MOT...LOC 1905Z 315DEG 28KT 4026 10021

DEWALD
Special weather statement, Jul 25, 1:13 PM CST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service HASTINGS NEBRASKA
Issued by National Weather Service Omaha/Valley Nebraska
213 PM CDT WED JUL 25 2018

KSZ007-019-251945-
Jewell KS-Mitchell KS-
213 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND EASTERN
JEWELL COUNTIES UNTIL 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montrose to near Glen Elder. Movement was
southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Beloit, Mankato, Glen Elder, Jewell, Asherville, Formoso, Randall,
Webber, Scottsville, Lovewell State Park and Montrose.

LAT...LON 3949 9843 3999 9804 3997 9793 3922 9794
      3922 9798
TIME...MOT...LOC 1912Z 297DEG 23KT 3982 9809 3955 9832

DEWALD
Special weather statement, Jul 25, 1:59 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
259 PM CDT WED JUL 25 2018

NEZ061-062-252030-
Buffalo NE-Hall NE-
259 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUFFALO AND
SOUTHWESTERN HALL COUNTIES UNTIL 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelton, or 16 miles east of Kearney, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gibbon and Shelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4091 9873 4073 9855 4070 9860 4070 9872
      4069 9872 4069 9875 4068 9876 4068 9881
      4081 9891
TIME...MOT...LOC 1959Z 318DEG 22KT 4079 9879

Pfannkuch
Local storm report, Jul 25, 3:01 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
401 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             3 NNW CAMBRIDGE         40.32N 100.20W
07/25/2018  E0.75 INCH       FURNAS             NE   PUBLIC

            PENNY SIZE HAIL RIGHT ALONG FURNAS-RED
            WILLOW COUNTY LINE.

&&

PFANNKUCH
Local storm report, Jul 25, 3:06 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
406 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 NNW CAMBRIDGE         40.34N 100.20W
07/25/2018  E0.88 INCH       FURNAS             NE   PUBLIC

            BEEN HAILING OVER PAST 10 TO 15 MINS,
            LARGEST STONES ESTIMATED TO BE NICKEL SIZE.

&&
Local storm report, Jul 25, 3:21 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
421 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 E CAMBRIDGE           40.28N 100.14W
07/25/2018  E0.50 INCH       FURNAS             NE   CO-OP OBSERVER

            HAIL UP TO DIME SIZE ON THE FAR EAST SIDE OF
            TOWN.

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rooks

When
July 25, 5:08 PM CST
Where
Rooks County, Damar
Measured
1 in hail
Reported by
Public
Coordinates
39.320, -99.580

Hail, Rooks

When
July 25, 5:20 PM CST
Where
Rooks County, 2 mi SSW of Palco
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.223, -99.584

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762655, 762656.